Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 48, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 30, 2017, 1:14 PM EDT for Clearfield County, Elk County, Pennsylvania. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2017, 1:14 PM EDT (17:14 UTC)
- Expired
- May 30, 2017, 2:15 PM EDT
- In force
- 61 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clearfield County, PA, Elk County, PA
The radar
The State College radar (KCCX), 44 km from the middle of the area, began a volume at 17:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 12:39 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 5.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 309 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1205 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted.
730
WUUS51 KCTP 301714
SVRCTP
PAC033-047-301815-
/O.NEW.KCTP.SV.W.0048.170530T1714Z-170530T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
114 PM EDT TUE MAY 30 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Southeastern Elk County in north central Pennsylvania...
Northern Clearfield County in central Pennsylvania...
* Until 215 PM EDT
* At 113 PM EDT, a severe thunderstorm was located over
Reynoldsville, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Expect wind damage
to trees and power lines.
* Locations impacted include...
DuBois, Clearfield, Rockton, Force, Benezette, Sandy,
Plymptonville, Parker Dam State Park, Lecontes Mills and Medix Run.
For those driving on Interstate 80, this includes areas between the
Dubois and Woodland exits, specifically from mile markers 97 to 121.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4116 7879 4120 7876 4120 7871 4123 7871
4123 7874 4125 7874 4136 7825 4123 7824
4122 7810 4115 7804 4113 7806 4112 7811
4106 7809 4105 7806 4103 7808 4103 7880
TIME...MOT...LOC 1713Z 253DEG 33KT 4109 7886
HAIL...1.00IN
WIND...60MPH
$$
RXR1 follow-up statement
684
WWUS51 KCTP 301747
SVSCTP
Severe Weather Statement
National Weather Service State College PA
147 PM EDT TUE MAY 30 2017
PAC033-047-301815-
/O.CON.KCTP.SV.W.0048.000000T0000Z-170530T1815Z/
Elk PA-Clearfield PA-
147 PM EDT TUE MAY 30 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR SOUTHEASTERN ELK AND NORTHEASTERN CLEARFIELD COUNTIES...
At 146 PM EDT, a severe thunderstorm was located 7 miles northwest of
Lecontes Mills, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Expect wind damage to
trees and power lines.
Locations impacted include...
Clearfield, Force, Benezette, Plymptonville, Parker Dam State Park,
Lecontes Mills, Medix Run, Penfield, Karthaus and S.B. Elliot State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4120 7859 4130 7851 4136 7825 4123 7824
4122 7810 4115 7804 4113 7806 4112 7811
4106 7809 4105 7806 4103 7808 4103 7846
TIME...MOT...LOC 1746Z 259DEG 42KT 4116 7837
HAIL...1.00IN
WIND...60MPH
$$
JungWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 12:11 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, May 30, 12:11 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service State College PA 1211 PM EDT Tue May 30 2017 .SYNOPSIS... An upper level trough will remain centered over southeast Canada and the northeast conus through the next week. With the exception of Thursday, shortwaves rotating through the trough will bring unsettled weather with frequent opportunities for showers. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Mother nature has already given us a peek at the cards she's playing as earlier radar echoes with a few low-topped tsra exhibited some weak llvl rotation near a distinct and quasi stnry boundary between overcast skies/low stratus across the SE half of the state, and warmer air with partly sunny skies across the central and western part of the CWA. Within the Central third of the state and SPC's Slight Risk area will be a rather narrow north/south belt where there's a high prob for sfc based capes to exceed 1000 j/kg with localized max capes around 2000 j/kg that will fuel some fairly strong updrafts and discrete TSRA cells. Preferred storm type based on 1) model hodographs, 2) EHI values of 1-2 m2/s2 and 3) several runs of the HRRR indicate that short/bowing line segments and supercells will occur between the rt 219 corridor and Interstate 81 this afternoon into very early this evening (with the target area between the I-99/rt220 and the wrn edge of the stratus deck across the SE half of the CWA). In addition to the threat for localized damaging wind gusts and a few instances of large hail with the expected supercells, there is the potential for one or two EF0-EF1 tornadoes based on the strength of the LLVL shear within the region bounded by a line from KBFD-KFIG-KAOO-KHGR-KIPT-KELM. Max temps will be in the mid to upper 70s throughout the South Central PA Valleys just east of the Allegheny front, and lower 70s elsewhere across the Ncent/NW mtns and Laurel Highlands. The Susq Valley and Western Poconos will struggle to make it to the mid and upper 60s. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/... Convection is expected to die out pretty quickly around 00Z this evening, as showers/storms encounter more stable environment across eastern Pa and shortwave lifts northeast into New Eng. Additional weak shortwave energy is progged to rotate through tonight. However, only very marginal instability will be left over, resulting in only isold showers after midnight. Partial clearing, wet ground and light wind will likely result in patchy fog overnight across much of the region. Next in series of shortwaves is progged to swing through the region Wednesday, accompanied by scattered showers/storms occurring mainly during the afternoon. Despite lack of much CAPE, strong mid level flow and associated 0-6km shear could support organized convection with the threat of damaging wind gusts in a few locations. Well mixed soundings and mean 850mb temps of 8-12C should translate to max temps from the mid 60s over the highest terrain of the Alleghenies, to the upper 70s across the Lower Susq Valley. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... There is fairly strong model consensus for a mostly sunny/dry Thursday, as surface ridge and associated low PWAT air mass builds across the region. In the longer range, persistent upper level trough over southeast Canada and the northeast conus will dominant our wx pattern Fri-Mon, producing frequent opportunities for showers and temperatures around to slightly below normal. && .AVIATION /16Z TUESDAY THROUGH SATURDAY/... IFR-LMVFR ceilings expected to persist for much of the day across the eastern TAFs in ZNY sector. Periods of MVFR cigs across the central third of the state with larger breaks in the clouds and generally sct-bkn vfr cigs over western PA helping to fuel another band or two of developing TSRA. The most likely timing for scattered strong to severe storms will be 17-22z along/ahead of weak surface front pushing east across the airspace. included a few 2-4hr MVFR TEMPO group for sites to the west of the Susq River to account for the approx timing of individual bands of convection. This may need to be enhanced with the 18z TAF issuance. It is still unclear how much the shallow bkn-ovc low clouds will impact tstm risk as storms push east over ZNY sector and have opted for shra (vs -tsra) as the primary weather type at KMDT and KLNS due to limited instability, with a tempo TSRA group at KIPT til 19Z then VCTS afterward until 23Z. The models seem to be in agreement with patchy fog/low stratus redeveloping tonight especially over the eastern 1/2 of the airspace with restrictions possible into Wednesday morning. .OUTLOOK... Wed...AM Low cigs psbl ern 1/3. PM Isold-sct strong/svr storms psbl. Thu...AM fog/low cigs psbl wrn 1/2. Fri-Sat...Periods of sub-VFR likely with showers and thunderstorms. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Fitzgerald/Lambert NEAR TERM...Lambert/Ceru SHORT TERM...Fitzgerald LONG TERM...Fitzgerald AVIATION...Lambert/Steinbugl
Hazardous weather outlook, May 30, 4:09 AM EDT, 9 hours 5 minutes before
Hazardous Weather Outlook National Weather Service State College PA 409 AM EDT Tue May 30 2017 PAZ004-310815- Warren- 409 AM EDT Tue May 30 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated severe thunderstorms with strong winds and hail are possible Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ005-006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-310815- McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 409 AM EDT Tue May 30 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible between noon and 6 pm today. An isolated weak, short-lived tornado is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated severe thunderstorms with strong winds and hail are possible Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. MS
In the hours before
Special weather statement, May 30, 10:35 AM EDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service State College PA
1035 AM EDT TUE MAY 30 2017
PAZ037-041-301530-
Northern Lycoming PA-Tioga PA-
1035 AM EDT TUE MAY 30 2017
...SPECIAL WEATHER STATEMENT...
At 1034 AM EDT, Doppler radar indicated a strong thunderstorm over
Slate Run, moving northeast at 40 mph.
Pea size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Mansfield, Wellsboro, Leetonia, Millerton, Arnot, Covington,
Ogdensburg, Cedar Run, Cammal, Slate Run, Blossburg, Morris, English
Center, Buttonwood, Roseville, Liberty, Ski Sawmill Ski Area and
Mansfield University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4159 7687 4133 7748 4136 7753 4144 7760
4153 7760 4200 7696 4200 7693
TIME...MOT...LOC 1434Z 230DEG 38KT 4149 7747
RXRSpecial weather statement, May 30, 12:01 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service State College PA
1201 PM EDT TUE MAY 30 2017
PAZ018-024>026-301645-
Northern Centre PA-Blair PA-Cambria PA-Huntingdon PA-
1201 PM EDT TUE MAY 30 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHERN CENTRE...
BLAIR...CAMBRIA...AND HUNTINGDON COUNTIES UNTIL 1245 PM EDT...
At 1200 PM EDT, Doppler radar indicated a strong thunderstorm near
Loretto, moving northeast at 35 mph.
Dime size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Tyrone, Ebensburg, Loretto, Bellwood, Tipton, Birmingham, Blandburg,
Prince Gallitzin State Park, Sandy Ridge, Bald Eagle, Warriors Mark,
Chest Springs, Ashville, Saint Francis University and Delgrosso's
Amusement Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4056 7875 4073 7846 4073 7836 4076 7837
4077 7835 4080 7834 4086 7823 4078 7817
4074 7823 4074 7814 4066 7808 4048 7872
TIME...MOT...LOC 1600Z 236DEG 30KT 4055 7866
LambertSpecial weather statement, May 30, 12:17 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service State College PA
1217 PM EDT TUE MAY 30 2017
PAZ005-006-011-301700-
McKean PA-Potter PA-Cameron PA-
1217 PM EDT TUE MAY 30 2017
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF MCKEAN...POTTER...AND
CAMERON COUNTIES UNTIL 100 PM EDT...
At 1216 PM EDT, Doppler radar indicated two strong thunderstorms
along a line extending from near Keating Summit to Sizerville.
Movement was northeast at 40 mph.
Nickel size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Galeton, Cherry Springs State Park, Roulette, Genesee, Keating
Summit, Denton Hill State Park, Lyman Run State Park, Coudersport,
Emporium, Sizerville, Austin, Ulysses, Oswayo, Sweden Valley and Ski
Denton Ski Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4172 7760 4168 7760 4149 7823 4171 7840
4200 7792 4200 7783
TIME...MOT...LOC 1616Z 241DEG 35KT 4172 7827 4160 7817
LambertSpecial weather statement, May 30, 12:20 PM EDT, 54 minutes before
Special Weather Statement National Weather Service State College PA 1220 PM EDT TUE MAY 30 2017 PAZ012-017-018-301700- Northern Centre PA-Northern Clinton PA-Clearfield PA- 1220 PM EDT TUE MAY 30 2017 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHERN CENTRE... NORTHERN CLINTON...AND CLEARFIELD COUNTIES UNTIL 100 PM EDT... At 1219 PM EDT, Doppler radar indicated a strong thunderstorm near Karthaus, moving northeast at 40 mph. Nickel size hail and wind gusts up to 50 mph are possible. Locations impacted include... Westport, Renovo, Keating, Pine Glen, Karthaus and South Renovo. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4103 7823 4113 7828 4137 7775 4121 7756 TIME...MOT...LOC 1619Z 241DEG 34KT 4109 7817 Lambert
Special weather statement, May 30, 12:44 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service State College PA
1244 PM EDT TUE MAY 30 2017
PAZ006-037-301730-
Potter PA-Tioga PA-
1244 PM EDT TUE MAY 30 2017
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF POTTER AND TIOGA
COUNTIES UNTIL 130 PM EDT...
At 1244 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Coudersport to near Wharton. Movement was
northeast at 30 mph.
Dime size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Denton Hill State Park, Galeton, Harrison Valley, Wharton, Cherry
Springs State Park, Lyman Run State Park, Coudersport, Austin,
Ulysses, Sweden Valley and Ski Denton Ski Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4172 7754 4151 7805 4162 7815 4179 7812
4200 7780 4200 7757
TIME...MOT...LOC 1644Z 235DEG 24KT 4177 7803 4158 7803
LambertSpecial weather statement, May 30, 1:00 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service State College PA
100 PM EDT TUE MAY 30 2017
PAZ035-036-301745-
Fulton PA-Franklin PA-
100 PM EDT TUE MAY 30 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF FULTON AND FRANKLIN
COUNTIES UNTIL 145 PM EDT...
At 1259 PM EDT, Doppler radar indicated a strong thunderstorm over
Warfordsburg, moving east at 40 mph.
Nickel size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Greencastle, Big Cove Tannery, Fort Loudon, Mercersburg, Needmore,
Warfordsburg, Claylick, McConnellsburg, St. Thomas, Williamson, State
Line, Upton, Warrenton, Middleburg, Maugansville and Whitetail Ski
Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3972 7833 3976 7835 3978 7832 4000 7783
3972 7771
TIME...MOT...LOC 1659Z 247DEG 34KT 3974 7822
LambertThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 9:46 AM EDT | Special Weather Statement | CTP | Mifflin | 29 min |
| May 30, 9:48 AM EDT | Special Weather Statement | CTP | Clinton | 42 min |
| May 30, 10:17 AM EDT | Special Weather Statement | CTP | Mifflin | 43 min |
| May 30, 10:35 AM EDT | Special Weather Statement | CTP | Tioga | 55 min |
| May 30, 12:01 PM EDT | Special Weather Statement | CTP | Cambria | 44 min |
| May 30, 12:17 PM EDT | Special Weather Statement | CTP | Potter | 43 min |
| May 30, 12:20 PM EDT | Special Weather Statement | CTP | Clinton | 40 min |
| May 30, 12:31 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Centre, Huntingdon | 44 min |
| May 30, 12:34 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clearfield, Clinton | 56 min |
| May 30, 12:44 PM EDT | Special Weather Statement | CTP | Potter | 46 min |
| May 30, 1:00 PM EDT | Special Weather Statement | CTP | Fulton | 45 min |
| May 30, 1:14 PM EDT | Tornado Warning | CTP | Huntingdon | 46 min |
| May 30, 1:22 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 53 min |
| May 30, 1:23 PM EDT | Special Weather Statement | CTP | Blair | 52 min |
| May 30, 1:43 PM EDT | Special Weather Statement | CTP | Clinton | 32 min |
| May 30, 1:45 PM EDT | Severe Thunderstorm Warning | CTP | Huntingdon, Mifflin | 60 min |
| May 30, 2:04 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 41 min |
| May 30, 2:13 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Fulton, Huntingdon | 62 min |
| May 30, 2:16 PM EDT | Special Weather Statement | CTP | Clinton | 29 min |
| May 30, 2:25 PM EDT | Special Weather Statement | CTP | Bedford, Fulton | 35 min |
| May 30, 2:33 PM EDT | Special Weather Statement | CTP | Juniata | 27 min |
| May 30, 2:42 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clearfield, Clinton | 63 min |
| May 30, 2:43 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Fulton, Huntingdon | 32 min |
| May 30, 2:48 PM EDT | Areal Flood Advisory | CTP | Centre, Clearfield, Clinton | 117 min |
| May 30, 2:52 PM EDT | Special Weather Statement | CTP | Clinton | 38 min |
| May 30, 2:57 PM EDT | Areal Flood Advisory | CTP | Bedford, Huntingdon, Mifflin | 3 hr |
| May 30, 3:11 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton | 34 min |
| May 30, 3:13 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Cumberland, Franklin, Fulton, Huntingdon, Perry | 77 min |
| May 30, 3:29 PM EDT | Special Weather Statement | CTP | Centre | 31 min |
| May 30, 3:40 PM EDT | Areal Flood Advisory | CTP | Bedford | 3 hr |
| May 30, 3:46 PM EDT | Areal Flood Advisory | CTP | Franklin, Fulton | 3 hr |
| May 30, 4:03 PM EDT | Areal Flood Advisory | CTP | Centre, Clinton, Lycoming, Union | 3 hr |
| May 30, 6:56 PM EDT | Special Weather Statement | CTP | Franklin | 64 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.